The US Food and Drug Administration (FDA) has updated the fact sheets for the Moderna and Pfizer-BioNTech COVID-19 vaccines to warn people about the risk of cardiac inflammation.

According to the warning issued on Friday, reports of adverse events following vaccination — notably after the second dosage — imply an increased risk of myocarditis and pericarditis.

The FDA said that the updated warning comes after the US Centers for Disease Control and Prevention's (CDC) Advisory Committee on Immunization Practices meeting on Wednesday, including a detailed review of information and discussion.

 Heart Transplants Success Has No Age Limit: 70 Years and Older Have Similar Survival Rate With Younger Patients
(Photo : Wikimedia Commons)
Heart valve replacement operations

Rare Heart Inflammation Not Surprising

It was not surprising to see such a warning on the sheets. Forbes said the Advisory Committee on Immunization Practices (ACIP) of the Centers for Disease Control and Prevention (CDC) had established a "likely association" between the immunizations and uncommon cases of myocarditis and pericarditis among younger people two days previously.

Another report by Forbes claimed that there have been less than 300 verified incidences of myocarditis or pericarditis among approximately 150 million fully vaccinated people in the United States. Even if you believe the one in 300,000 figure in the photo accompanying the following tweet, this is still a better chance than being killed by a cow:

Thankfully, Dr. Matthew Oster, a pediatric cardiologist, told ABC7 that the patients recovered quickly from the cardiac inflammation. The vaccines are based on research into the use of mRNA technology in both vaccines.

Regardless, the FDA is advising individuals that if they develop any symptoms, including shortness of breath, chest pain, fluttering, fast-beating, or pounding of the heart, they should seek emergency medical assistance.

ALSO READ: COVID-19 Alpha, Beta Variants Now More Infectious, Evasive; Should We Worry?

What Is Pericarditis, Myocarditis?

Health officials in numerous countries have been looking into incidents of myocarditis and pericarditis, which are more common in young males after receiving an dpse of Pfizer or Moderna COVID-19 vaccines.

Pericarditis is a condition where there is swelling and irritation of the thin, saclike tissue surrounding your heart.

Myocarditis, meanwhile, is the swelling of the heart muscle. It has an impact on your heart's electrical system as well as its muscles.

These two can result in a decrease in the heart's ability to pump blood, as well as arrhythmias (abnormal heartbeats).

Both are typical side effects of medication use, and the immunizations are to blame for both. Pfizer and Moderna were contacted for comment by Reuters, but neither company has responded as of yet.

There's Nothing To Worry About The Warning, Expert Says

Only the Pfizer/BioNTech and Moderna Covid-19 mRNA vaccines are now subject to FDA warnings. This is not to say that these risks are exclusive to mRNA vaccines.

Timothy Wong, MD, MS, Assistant Professor of Medicine at the University of Pittsburgh Medical Center (UPMC) and Director of the UPMC Heart and Vascular Institute Cardiovascular Magnetic Resonance Center, told Forbes there will be some severe chest pain for a few days before symptoms fade.

According to Wong, even if you are a teenager, none of this should deter you from taking the COVID-19 vaccine.

RELATED ARTICLE: COVID-19 Vaccination Effect: Rare Neurological Condition Detected in Some Individuals After Getting Vaccinated

Check out more news and information on COVID-19 on Science Times.